Avoiding methadone overdose
Avoiding methadone overdose: A guide for patients and their families
Share this information with a friend or family member.
Methadone is a safe medication but accidental overdoses do happen, particularly in the first 2 weeks of treatment. The questions and answers below provide important information about this period and how to decrease the chance of an overdose. Overdose with buprenorphine is unlikely.
Why can’t my doctor increase my dose more quickly?
When you first start methadone, you want to get on the right dose as soon as possible. However your doctor has to increase your dose slowly over several weeks because your body takes time to adjust to methadone and (unlike other narcotics) methadone builds up slowly in your bloodstream over several days. A dose that may feel like too little on a Monday could put you in hospital by Thursday.
What can I take to relieve withdrawal and help me sleep until the methadone begins to work?
Substances that make you relaxed or sleepy can be dangerous. This includes alcohol, opioids, benzodiazepines (Ativan, Valium, Rivotril, etc.), antihistamines such as Gravol or Benadryl, and certain types of antidepressants and tranquilizers. Even certain antibiotics can be dangerous, by blocking the breakdown of methadone in the body. Make sure to check all your medications with your methadone physician.
Isn’t methadone supposed to make you sleepy?
No. You are supposed to feel normal on methadone, not high or sleepy. Methadone builds up so slowly that someone can feel sleepy during the day, lie down for a nap and not wake up.
How do I know if my methadone dose is too high?
- You may feel sleepy, and nod off several times during the day;
- You may be forgetful;
- You may be difficult to wake up from your sleep;
- You may experience slurred speech, stumbling walk, or appear drunk.
If these things occur you must call your doctor immediately or go to Emergency.
What precautions can I take to prevent overdose?
- Only take your methadone in the morning.
- See your doctor twice a week for the first two weeks.
- Don’t take benzodiazepines, alcohol or other sedating drugs
- Discuss your methadone treatment with a close friend or family member. They must call your methadone doctor or an ambulance if they see that you are drowsy.
I’ve been offered a small amount of methadone by a methadone patient at the pharmacy. This can’t hurt — I know I need 80 mg and I’m only at 45 mg, right?
Above all, don’t take any extra methadone. It’s probably safe for your friend, but could be lethal for you. You took 80 mg once and were okay. If you had taken 80 mg every day for three or four days, you might have died. Remember, it takes five days for a certain dose to build up in your blood.
I’m receiving take-home doses. Is it safe to give a small amount of methadone occasionally to a friend who’s not on methadone treatment when he goes into withdrawal?
No it isn’t safe, because your friend is not tolerant to methadone. A dose that is just right for you could be fatal for your friend. You are legally responsible for any bad outcome which could include a charge of manslaughter.
I have been advised that I may have received an overdose but I feel fine. Do I really have to go to the hospital?
Methadone overdose (receiving a larger dose of methadone than intended) is a serious medical emergency. Methadone is a long-acting medication and can stay in your body for many hours. Even if you have been on methadone for a long time, taking more methadone than your body is used to can be dangerous. Even what may seem like a small dose increase can be dangerous.
If you are new to methadone or have not been taking your regular dose, even for a few days, you are at increased risk of overdose. Taking too much methadone can result in difficulty breathing (slow or shallow breathing), drowsiness, small pupils, and, in some cases, coma and death.
If your nurse, pharmacist or physician advises you to go to the Emergency Department IT IS ESSENTIAL THAT YOU GO. You should be observed for a minimum of 10 hours depending on your symptoms. There is life saving treatment available in the emergency department that can reverse the effects that you may get from taking too much methadone. Symptoms can progress from mild to life threatening very rapidly.
Free naloxone kits can be accessed at any BMC Pharmacy or Lambton Public Health. The Pharmacist will review with you how to use it safely.